Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 211, NWS Goodland, KS

August 12, 2009Wallace County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 12, 2009, 5:38 PM MDT for Wallace County, Kansas. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 12, 2009, 5:38 PM MDT (23:38 UTC)
Expired
Aug 12, 2009, 6:45 PM MDT
In force
67 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

County Wallace County, KS

The radar

The Goodland radar (KGLD), 50 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2009-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2009-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3151 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 5:28 PM MDT, 10 minutes earlier.

Area forecast discussion, Aug 12, 5:28 PM MDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
528 PM MDT WED AUG 12 2009

.DISCUSSION...
225 PM MDT WED AUG 12 2009

THE 19Z SURFACE ANALYSIS PLACES A TROUGH ALIGNED WITH THE EASTERN
COLORADO BORDER. A SHORTWAVE CAN BE SEEN ON WATER VAPOR MOVING
EAST INTO THE CENTRAL PLAINS. COMPOSITE RADAR/VISIBLE SATELLITE
SHOWING SOME THUNDERSTORMS MOVING INTO WESTERN PARTS OF EASTERN
COLORADO COUNTIES.

A RIDGE WILL BE OVER THE ROCKIES TONIGHT THROUGH THU. THE RIDGE
SHIFTS EAST ON FRI PUTTING THE CENTRAL PLAINS IN SOUTHWEST FLOW.
SOUTHWEST FLOW WILL LAST THROUGH SAT. A WEAK AREA OF LOW PRESSURE
WILL PERSIST OVER EASTERN COLORADO THROUGH SAT.

NUMEROUS SHORTWAVES ARE IN THE FLOW THROUGH SAT. THE NAM CENTERS THE
RIDGE OVER WESTERN KANSAS ON THU. DIFFICULT TO FIND EVEN A WEAK
SHORTWAVE IN THE FLOW ON THU. SUBSIDENCE AND WARM H7 TEMPERATURES
ARE INDICATED DURING THE AFTERNOON AND EVENING SO PLAN TO GO WITH NIL
POPS FOR THOSE PERIODS. OTHERWISE SLIGHT CHANCE POPS WILL CONTINUE
FOR REMAINING PERIODS EXCEPT FRIDAY. THE NAM IS ADVERTISING A
STRONGER SHORTWAVE ON FRIDAY/FRI EVENING SO WILL KEEP CURRENT CHANCE
POPS. FOR TONIGHT...CURRENT CONVECTION ALONG A TROUGH IN EASTERN
COLORADO SHOULD DRIFT EAST INTO NORTHWEST KANSAS DURING THE EVENING.
BUFKIT SOUNDINGS INDICATE HIGH BASED STORMS WITH POTENTIAL FOR SOME
ISOLD DAMAGING WIND GUSTS.

850 TEMPERATURES ARE AROUND 30 IN THE WEST THROUGH SAT. THERE WILL
BE POTENTIAL FOR MAX TEMPERATURES TO RISE INTO THE 90S. MIN
TEMPERATURES SHOULD BE IN THE MID/UPPER 60S WITH A FEW UPPER 50S
NORTHWEST.

IN THE EXTENDED...UPPER FLOW WILL BE SOUTHWEST AHEAD OF A TROUGH
OVER THE NORTHERN PLAINS. THE TROUGH MOVES THROUGH NORTHWEST KANSAS
LATE TUESDAY NIGHT FOLLOWED BY NORTHWEST FLOW ON WED. SURFACE HIGH
PRESSURE WILL BE OVER THE CENTRAL PLAINS THROUGH WED. SEVERAL
SHORTWAVES WILL EJECT OUT OF THE UPPER TROUGH AND PASS THROUGH
NORTHWEST KANSAS EACH AFTERNOON/EVENING. AFTERNOON/EVENING PERIODS
HAVE SLIGHT CHANCE/CHANCE POPS.  MAX TEMPERATURES SHOULD RANGE FROM THE
MID/UPPER 80S. MIN TEMPERATURES SHOULD VARY FROM THE UPPER 50S IN
THE WEST TO THE MID 60S IN THE EAST.

FS
&&

.AVIATION...
528 PM MDT WED AUG 12 2009
FOR THE 00Z TAFS... VFR CONDITIONS WILL CONTINUE WITH OUTFLOW FROM
STORMS IN EASTERN COLORADO REACHING KGLD AROUND 00Z...WILL BRING
GUSTY WESTERLY WINDS FOR A BRIEF PERIOD.  CONVECTION CURRENTLY IN
FAR SOUTHWESTERN NEBRASKA IS MOVING EAST & MAY PASS JUST NORTH OF
KMCK...WITHIN THE NEXT THREE HOURS.  DIDNT MENTION IN TAF B/C NOT
SURE HOW MUCH LONGER STORMS WILL LAST AFTER SUNSET.  BREEZY
SOUTHERLY WINDS WITH LITTLE CLOUD COVER EXPECTED ON THURSDAY.

KJ
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Aug 12, 10:20 AM MDT, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1020 AM MDT WED AUG 12 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131600-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1020 AM MDT WED AUG 12 2009 /1120 AM CDT WED AUG 12 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING
ACROSS THE TRI-STATE REGION AND MOVE EAST AROUND 20 MPH. SOME OF THE
STORMS MAY BE SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THROUGH SATURDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL BE
POSSIBLE EACH AFTERNOON AND EVENING. THE THUNDERSTORMS ON THURSDAY
WILL LIKELY BE CONFINED TO AREAS ALONG AND WEST OF THE KANSAS
COLORADO BORDER. THE STORMS ON FRIDAY AND SATURDAY WILL BE MORE
WIDESPREAD ACROSS THE TRI-STATE REGION. LARGE HAIL AND DAMAGING
WINDS MAY OCCUR WITH THE STRONGEST THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND
EVENING.

In the hours before

Special weather statement, Aug 12, 2:37 PM MDT, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
237 PM MDT WED AUG 12 2009

COZ091-122100-
KIT CARSON COUNTY-
237 PM MDT WED AUG 12 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 237 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR SEIBERT...AND MOVING
SOUTHEAST AT 10 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

THEDE
Special weather statement, Aug 12, 3:39 PM MDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
339 PM MDT WED AUG 12 2009

COZ092-122215-
CHEYENNE COUNTY-
339 PM MDT WED AUG 12 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

AT 338 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF AROYA...AND MOVING EAST AT 5
MPH. WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

THEDE
Special weather statement, Aug 12, 4:58 PM MDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
458 PM MDT WED AUG 12 2009

COZ091-092-122330-
CHEYENNE COUNTY-KIT CARSON COUNTY-
458 PM MDT WED AUG 12 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND KIT
CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 455 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTH OF ARAPAHOE...AND MOVING NORTHWEST
AT 5 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

THEDE
Special weather statement, Aug 12, 5:19 PM MDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
519 PM MDT WED AUG 12 2009

KSZ027-122345-
WALLACE-
519 PM MDT WED AUG 12 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR WALLACE COUNTY IN WEST CENTRAL KANSAS...

AT 518 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING 7 MILES SOUTHEAST OF WESKAN.
THESE STORMS WAS NEARLY STATIONARY.

PENNY SIZE HAIL AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

THEDE

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.